For the integrated multidisciplinary approach to patient care

Return to the Southern Medical Journal

Current User S2 Access Level: -1 ()
CAN NOT ACCESS LEVEL 2

Dysphagia in a HIV Patient: Concern for the Etiology?

Ravi K. Bobba, MD, Samer S. El-Dika, MD, Edward L. Arsura, MD, FACP
Volume: 100 Issue: 1 January, 2007

Abstract:

Dysphagia in human immunodeficiency virus (HIV) patients is most commonly of infectious etiology; however, less common causes of esophageal injury, such as strictures and medication-induced injuries, should be considered in the differential process. We report a case of a 53-year-old man with a 6-year history of HIV on highly active antiretroviral therapy and minocycline, who presented to the emergency room with abrupt onset dysphagia to solids and liquids. He was found to have pill impaction requiring mechanical disimpaction related to an esophageal web and pseudodiverticulosis. In this case description we would like to highlight the importance of noninfectious causes of dysphagia in HIV patients.


Key Points


* Consider noninfectious causes of dysphagia in HIV patients.


* Not all complaints in HIV-positive patients are related to HIV infection.

Article:

This content is limited to qualifying members. Please click on an option below to view in full. Click here to compare all member plans.

Member Login

Silver/Gold members login for full access. Other members login to view purchase options.

Create a New Account

Create a new complimentary account/login to view purchase options.

Images:

This content is limited to qualifying members. Please click on an option below to view in full. Click here to compare all member plans.

Member Login

Silver/Gold members login for full access. Other members login to view purchase options.

Create a New Account

Create a new complimentary account/login to view purchase options.

References:

1. Wilcox CM, Diehl DL, Cello JP, et al. Cytomegalovirus esophagitis in patients with AIDS: a clinical, endoscopic and pathologic correlation. Ann Intern Med 1990;113:589–593.
 
2. Edwards P, Turner J, Gold J, et al. Esophageal ulceration induced by zidovudine. Ann Intern Med 1990;112:65–66.
 
3. Hahne M, Schilling D, Arnold JC, et al. Esophageal intramural pseudodiverticulosis: review of symptoms including upper gastrointestinal bleeding. J Clin Gastroenterol 2001;33:378–382.

CME:

Portions of this issue may be available for CME credit. Please email education@sma.org for a complete listing of current Southern Medical Journal activities, as well as other SMA educational offerings.

This content is limited to qualifying members. Please click on an option below to view in full. Click here to compare all member plans.

Member Login

Silver/Gold members login for full access. Other members login to view purchase options.

Create a New Account

Create a new complimentary account/login to view purchase options.

This content is limited to qualifying members. Please click on an option below to view in full. Click here to compare all member plans.

Member Login

Silver/Gold members login for full access. Other members login to view purchase options.

Create a New Account

Create a new complimentary account/login to view purchase options.

Permissions